Quote Of The Year

Quote Of The Year - Paul Shetler - "Its not Your Health Record it's a Government Record Of Your Health Information"

Wednesday, February 14, 2018

As We All Know We Have To Work Hard To Avoid The Downside Of Technology In Health Care. Here Is A Digital Health Disaster We All Need To Learn From!

This appeared last week:

Paul Lau died at Sydney hospital after wrongly being prescribed fentanyl: inquest

Georgina Mitchell
Published: February 5 2018 - 4:58PM
A patient who went to a north-west Sydney hospital for an "uneventful" day surgery died within hours after an anaesthetist accidentally prescribed him a potent opioid meant for someone else, an inquest has heard.
Paul Lau, 54, was a keen skier who went to Macquarie University Hospital on June 18, 2015, for a reconstruction of the anterior cruciate ligament on his left knee.
Mr Lau, a father of two, had a successful surgery and was taken to recovery. He rarely took painkillers, so he was meant to receive tablets of oxycodone and paracetamol to manage his pain.
Instead, when his medical chart was confused with another patient's, he was given a patch and a patient-controlled pump of the strong painkiller fentanyl, which led to him dying in the early hours of June 19 from multiple drug toxicity.
On Monday, an inquest into Mr Lau's death opened at Glebe Coroner's Court in Sydney.
Kirsten Edwards, counsel assisting the coroner, said there were more than 15 opportunities missed by hospital staff to detect the initial prescribing error and save Mr Lau's life.
In one of those errors, the anaesthetist who had mixed up the medications returned to the hospital that night and saw Mr Lau was being given fentanyl but assumed it had been prescribed by someone else.
Nurses and pharmacy staff, who have since been disciplined, also failed to notice the error.
"It was just a day surgery, he hoped to be released the next day," Ms Edwards said. "Instead he died."
The inquest heard Dr Orison Kim was the anaesthetist for Mr Lau's surgery, which was the second to last of the day before a "difficult" patient with chronic pain.
That patient, given the pseudonym Mrs GS, was getting a hip replacement and was using the slow-acting fentanyl patch to deal with her pain.
In his evidence at the inquest, Dr Kim said he opened Mr Lau's electronic file during Mrs GS' surgery because he forgot to prescribe post-operative fluids.
He entered the fluids, then the computer recorded a space of three minutes, where Dr Kim said he may have been distracted by managing Mrs GS' blood pressure and heart rate.
When he returned to the computer terminal, he mistakenly thought he was in Mrs GS' chart and began entering medications she was to be given after her surgery.
He admitted he overrode several warning messages about opioid dose, drug interaction and duplicate medications, by choosing "consultant's decision" from a drop-down menu.
It was only his third time using the new patient management computer program, which he had been given a five-minute training session on.
More here:
There is a lot of coverage of the death – this is a professional one:

NSW man died after electronic prescribing error, inquest hears

Counsel assisting suggests there were more than 15 missed opportunities to detect the error, a coroner has heard

A 54-year-old man died at a Sydney hospital after he was given another patient’s medication following routine knee surgery, a coroner has heard.
Counsel assisting Kirsten Edwards told Deputy State Coroner Teresa O’Sullivan on Monday that she would hear evidence that Paul Lau died from a drug overdose after he was mistakenly given the medication of another, more complex patient.
The month before Mr Lau’s death, the hospital had introduced a new computer system for prescribing medication.
Ms Edwards said the anaesthetist in charge mistakenly entered details of a much stronger pain medication meant for another patient into Mr Lau’s electronic chart, reports the ABC.
The anaesthetist admitted he had not been given any formal training using the electronic prescribing system, nor had he sought any.
Ms Edwards suggested there were more than 15 missed opportunities to detect the fatal error in the hours leading to his death on 19 June 2015.
More here:
While I am sure the coroner will bring them out there are a legion of issues here around training, the need for proper certification before use of computer systems, the responsibility of management to have proper oversite and controls of system usage by untrained staff and so on. It is also pretty obvious that all make sure they are prescribing for the right patient!
This is frankly a digital health disaster and needs to be widely discussed, recognised and addressed. The ADHA should be out and about warning managers and doctors this is THEIR problem if they use these systems!
Paul Lau’s death needs to be a wakeup call to all those who use and manage electronic prescribing systems.
David.

1 comment:

tygrus said...

Shared terminals and multitasking always increases the risk of data entry in the wrong record. At the very least they should have the PATIENT NAME in big print at the top (bed number if it's in a hospital). The next step is to have relevant contextual data in the warning messages instead of generic warning messages that cover up details, it should show: Patient name, age, sex; what are they being treated for; what are the meds/conditions/demographics which have led to the warning (how the rules are being broken).

If a system shows so many message boxes that users become accustomed to clicking OK/Ignore/Continue then users are less likely to stop and think. Should we keep these warnings as flags in their record? Should these warnings in the records be reviewed by another doctor in a timely fashion. Computerised records can add to the increased workloads of modern medicine (demands for higher productivity to cut costs).

Data analytics can be used in the future to better understand the relative risks and frequency for these warnings to be safely or unsafely ignored. Should the nurses be prompted by the system to: question the patient regarding side-effects; question the doctor because they can see the risks, or; be more sensitive to changes in the patient's vital signs.

... just my humble non-medical opinion.